South Dakota, 2014

Hail in South Dakota, June 14, 2014

June 14, 2014 · NWS FSD · 1 event in 1 county or zone

A thunderstorm produced nickel size hail at Mitchell a few hours before daybreak on June 14th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced nickel size hail at Mitchell a few hours before daybreak on June 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 13, 9:50 PM CST, 4 hours 45 minutes earlier.

Area forecast discussion, Jun 13, 9:50 PM CST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1050 PM CDT FRI JUN 13 2014

.UPDATE...
ISSUED AT 1017 PM CDT FRI JUN 13 2014

HAVE MADE SOME ALTERATIONS TO SHORT TERM GRIDS...BUT SOME ARE OF
SOMEWHAT LOWER CONFIDENCE AS THE NIGHT WEARS ON. HAVE ELIMINATED
POPS THROUGH THE NEXT COUPLE OF HOURS...AS INITIAL MID LEVEL
SPRINKLES AND LIGHT SHOWERS HAVE LIFTED NORTHEAST. WESTERN PLAINS
CONVECTION IS THE NEXT CONCERN. LEADING CELLS HAVE STARTED TO
DIMINISH PUSHING EASTWARD...BUT EXPECT THAT THE LOW LEVEL JET
INCREASING TO 45 TO 55 KNOTS WILL ENHANCE MORE ELEVATED ACTIVITY
AS IT VEERS EASTWARD TONIGHT. PARCELS INITIATED AROUND 800 HPA
EXHIBIT PERHAPS AS MUCH AS 1000-1500 J/KG...BUT EFFECTIVE SHEAR
REMAINS ON THE LOWER SIDE OF POTENTIAL SUPERCELL SUPPORT. WOULD
NOT BE SHOCKED TO END UP WITH A COUPLE OF MARGINAL HAIL REPORTS
THE LATTER HALF OF THE NIGHT IN THE NORTHWEST HALF OF THE CWA...
AND EVEN THE THREAT OF A LITTLE WIND GIVEN THE DRIER AIRMASS IN
PLACE ACROSS THE AREA IN ADVANCE OF THE STRONGER ADVECTIONS.
A WEAK WAVE LIFTING NORTHEAST WILL ALSO SUPPORT PRECIPITATION
DEVELOPMENT THROUGH THE MORNING AS IT SHEARS PAST IN SW FLOW ALOFT.
SOMEWHAT CURIOUS THAT PRECIPITATION WOULD BE ABLE TO DEVELOP SO
FAR SOUTHWARD WITH MAIN BOUNDARY...LIFT AND CONVERGENCE SUGGESTED
TO BE FARTHER NORTHWARD. DID SOMEWHAT DELAY THE EASTWARD PUSH AS
WILL BE DEALING WITH REGENERATION

LIKELY IN WAKE OF PRECIPITATION/OUTFLOW THAT WILL DEVELOP A FAIRLY
STRONG COLD POOL AND MASS OF STRATUS WHICH WILL IMPACT WARMING
POTENTIAL DURING THE DAY...ESPECIALLY ACROSS THE NORTHERN TWO
THIRDS OF THE CWA. HAVE SLOWED UP THE MODERATION A BIT...WITH
STRATUS EXPECTED TO FORM SHORTLY AFTER A BRIEF PERIOD OF SOME
CLEARING OF THE MID CLOUDS AND PRECIPITATION DURING THE MID TO
LATE MORNING. REMAINS TO SEE WHAT IMPACT THIS WILL HAVE ON THE
SEVERE POTENTIAL ON LATER SATURDAY AFTERNOON AND EVENING...AS
TOO MUCH STRATUS COULD LIMIT SURFACE DESTABILIZATION...BUT MAY
ALSO HELP TO SET UP A VERY STRONG LOW LEVEL BOUNDARY WHICH THE
SYNOPTIC FLOW WOULD TEND TO ADVECT NORTHWARD THROUGH THE DAY...
PERHAPS LOCALLY INCREASING A TORNADIC THREAT. FOR NOW...STRONGEST
STORMS WOULD LIKELY BE THROUGH THE LOWER MISSOURI RIVER VALLEY...
PERHAPS NORTHWARD TO JUST SOUTH OF I 90.

&&

.SHORT TERM...(TONIGHT AND SATURDAY)
ISSUED AT 305 PM CDT FRI JUN 13 2014

ISOLATED TO SCATTERED MID LEVEL SPRINKLES/SHOWERS IN THE FAR WESTERN
PARTS OF THE CWA THIS AFTERNOON WILL HAVE A HARD TIME MOVING MUCH
EAST OF THE JAMES RIVER DUE TO VERY DRY ATMOSPHERE IN PLACE FROM THE
I29 CORRIDOR EASTWARD. EXCEPTION MAY BE ALONG HIGHWAY 14 FROM HURON
TO MARSHALL WHERE LIFT IS A LITTLE STRONGER CLOSE TO THE SHORTWAVE
MOVING THROUGH NORTHEASTERN SD. THIS WILL MEAN KEEPING ABOUT A 20%
POP GOING THERE THROUGH THIS EVENING. OTHERWISE...THIS EVENING WILL
SEE CONTINUED GUSTY SOUTHERLY WINDS BRINGING INCREASING MOISTURE AND
WARMER AIR INTO THE AREA...WHICH WILL HELP SET THE STAGE FOR MORE
WIDESPREAD THUNDERSTORM ACTIVITY LATE TONIGHT THROUGH SATURDAY AS
THE LOW PRESSURE SYSTEM AND COLD FRONT IN THE WESTERN HIGH PLAINS
MOVES EAST. FIRST SHOT OF BETTER STORM CHANCES WILL BE AFTER
MIDNIGHT TONIGHT IN THE NORTHERN AREAS ALONG THE MID LEVEL WARM
FRONT AS THE 50+ KT LOW LEVEL JET KICKS IN AFTER SUNSET. NOT
EXPECTING SEVERE WITH THESE ELEVATED STORMS...BUT WITH THE VERY
STRONG LOW LEVEL JET...ANY DOWNDRAFTS COULD TAP INTO THOSE WINDS AND
BRING THEM TOWARD THE SURFACE. THESE STORMS WILL PUSH EAST LATE
TONIGHT THROUGH SATURDAY MORNING. LOW TEMPERATURES TONIGHT WILL
REMAIN PRETTY MILD WITH CONSIDERABLE CLOUD COVER AND STRONG
SOUTHERLY WINDS. READINGS SHOULD BOTTOM OUT IN THE UPPER 50S TO
LOWER 60S. HIGHS ON SATURDAY SHOULD WARM INTO THE MID 70S TO LOWER
80S WITH THE LATE ARRIVAL OF THE COLD FRONT IN THE AFTERNOON.

BY SATURDAY AFTERNOON THERE WILL BE A DECENT CAP IN PLACE ACROSS THE
REGION WITH 700 MB TEMPERATURES RUNNING AROUND 12 TO 14 C DEGREES.
THINK OVERALL CONVECTIVE ACTIVITY WILL BE MINIMAL IN THE MID
AFTERNOON...THEN POSSIBLE DEVELOPMENT IN OUR WEST LATER IN THE
AFTERNOON WITH LOW LEVEL CONVERGENCE AS THE FRONTAL BOUNDARY BEGINS
TO PUSH THROUGH THE JAMES RIVER VALLEY AND SOME INFLUENCE IS FELT BY
AN APPROACHING UPPER LEVEL SHORTWAVE FROM THE WEST. MODELS DO NOT
WEAKEN THE CAP IN OUR EAST UNTIL CLOSER TO 00Z...AND THEN WOULD
EXPECT CONVECTIVE COVERAGE TO INCREASE WITH STRONG MOISTURE
TRANSPORT INTO THE REGION ON A 50 TO 60 KT LOW LEVEL JET. MUCAPE
VALUES OF 1500 TO 2500 J/KG FROM NORTH TO SOUTH AND 0 TO 6 KM BULK
SHEAR OF 35 TO 45 KTS ARE CERTAINLY SUPPORTIVE OF SEVERE
STORMS...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.
CANNOT RULE OUT ISOLATED TORNADOES WITH DECENT 0 TO 1 KM
CAPE/HELICITY VALUES...WITH THE BETTER CHANCES TOWARD OUR LOWER
MISSOURI RIVER VALLEY/NORTHWESTERN IOWA ZONES CLOSER TO THE SURFACE
LOW/WARM FRONT. LOOKING FOR HIGHS IN THE MID 70S TO LOWER 80S.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 305 PM CDT FRI JUN 13 2014

BY SATURDAY EVENING THE MAIN UPPER LEVEL SHORTWAVE TRACKS ACROSS THE
AREA...WITH THE BEST FORCING IN OUR SOUTHEAST...SO ANTICIPATE FAIRLY
WIDESPREAD COVERAGE OF THUNDERSTORMS OVER THAT PORTION OF THE CWA
DURING THE OVERNIGHT HOURS. WITH PRECIPITABLE WATER VALUES OF
AROUND 2 INCHES...THINK THAT HEAVY RAIN WILL BE A POSSIBILITY...IN
ADDITION TO SEVERE STORMS IN THE EVENING. BY MID MORNING ON
SUNDAY...THE FRONTAL BOUNDARY WILL FINALLY EXIT OUR FAR EASTERN
ZONES...WITH IMPROVING CONDITIONS THROUGH THE DAY AS THE SYSTEM
EXITS TO OUR EAST. THIS WILL LEAD TO CLEARING SKIES...BREEZY
WESTERLY WINDS...LOWERING DEWPOINTS...AND HIGHS IN THE MID 70S TO
LOWER 80S.

A STRONG SOUTHERLY FLOW RETURNS TO THE REGION ON MONDAY...AND WILL
AGAIN SEE INCREASING CONVECTION CHANCES IN THE AFTERNOON AND NIGHT
TIME TIME HOURS OF MONDAY AS THETA E ADVECTION INCREASES WITH A
STRENGTHENING LOW LEVEL JET OVER THE AREA...AND ANOTHER SHORTWAVE
LIFTS INTO THE REGION. IN WARMING THERMAL PROFILES...HIGHS WILL MAKE
IT INTO THE LOWER TO MID 80S.

IN THE EXTENDED...AN UPPER LEVEL RIDGE BUILDS INTO THE REGION
THROUGH MIDWEEK...BEFORE A WESTERN U.S. TROUGH NUDGES EASTWARD
TOWARD THE END OF THE WEEK. THIS PATTERN WILL ALLOW FOR ABOVE NORMAL
TEMPERATURES FOR TUESDAY AND WEDNESDAY...THEN SLOWLY NUDGING DOWN
CLOSER TO NORMAL FOR THURSDAY AND FRIDAY. AGAIN APPEARS TO BE
PERIODIC CHANCES OF CONVECTION THROUGH THE EXTENDED...WITH USUAL
MODEL DIFFERENCES ON TIMING/PLACEMENT.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1050 PM CDT FRI JUN 13 2014

CONTINUED FOCUS IS ON CONVECTION CHANCES THROUGH THE PERIOD.
THROUGH 18Z SATURDAY...EXPECT COMPLEX OF STORMS TO MOVE FROM WRN
SD ENE INT ERN SD AND WRN MN. WITH THIS EXPECTED MOTION...
THUNDERSTORMS WOULD AFFECT SIOUX FALLS AND HURON AND TAFS INCLUDE
A PERIOD OF STORMS IN BOTH PLACES. FOLLOWING ANY STORMS...EXPECT
STRATUS TO DEVELOP IN A LARGE PORTION OF SOUTHEAST SD AND INTO SW
MN. SO INCLUDED MVFR CIGS FOR MUCH OF THE MORNING IN BOTH KHON AND
KFSD WITH STRATUS SLOWLY LIFTING AND BREAKING UP DURING THE
AFTERNOON LEAVING VFR CONDITIONS AFTER 19Z. FOR KSUX...BOTH THE
CONVECTION AND STRATUS ARE EXPECTED TO REMAIN NORTH WITH WINDS
REMAINING FAIRLY STRONG TOMORROW. A COLD FRONT WILL APPROACH
DURING THE LATE AFTERNOON AND EVENING. HAVE ADDED THUNDERSTORMS TO
ALL SIGHTS...CENTERED ON 00Z IN KHON, 01Z AT KFSD AND 03Z AT KSUX.
HAVE MVFR CONDITIONS WITH THESE STORMS ALTHOUGH IF CORE OF STORM
GOES THROUGH ANY AREA...IFR CONDITIONS ARE POSSIBLE.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

UPDATE...CHAPMAN
SHORT TERM...MG
LONG TERM...
AVIATION...SCHUMACHER
Hazardous weather outlook, Jun 13, 4:53 AM CST, 21 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
553 AM CDT FRI JUN 13 2014

MNZ071-072-080-097-098-SDZ038>040-052>056-058>062-141100-
LINCOLN-LYON-MURRAY-PIPESTONE-ROCK-BEADLE-KINGSBURY-BROOKINGS-
JERAULD-SANBORN-MINER-LAKE-MOODY-AURORA-DAVISON-HANSON-MCCOOK-
MINNEHAHA-
553 AM CDT FRI JUN 13 2014

.DAY ONE...TODAY AND TONIGHT

ELEVATED THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT. ISOLATED SEVERE
STORMS MAY PRODUCE WIND GUSTS TO 65 MPH. SMALL HAIL TO NICKEL SIZE
WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ELEVATED THUNDERSTORMS WILL EXIT THE REGION SATURDAY MORNING...WITH
SCATTERED TO NUMEROUS THUNDERSTORMS BECOMING POSSIBLE AGAIN FROM LATE
SATURDAY AFTERNOON INTO SATURDAY NIGHT. ISOLATED SEVERE STORMS WILL
BE POSSIBLE WITH THE ELEVATED MORNING ACTIVITY. A GREATER RISK OF
SEVERE STORMS WILL EXIST WITH ANY LATE DAY DEVELOPMENT. DURING THIS
TIME...HAIL TO THE SIZE OF GOLF BALLS...WIND GUSTS TO 65 MPH AND
ISOLATED TORNADOES WILL BE POSSIBLE IN THE LATE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 1 AM EARLY SATURDAY
MORNING.

IAZ001>003-012>014-MNZ081-089-090-SDZ050-057-063>070-141100-
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-COTTONWOOD-NOBLES-
JACKSON-GREGORY-BRULE-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-
LINCOLN-BON HOMME-YANKTON-
553 AM CDT FRI JUN 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...SOUTH CENTRAL SOUTH DAKOTA AND
SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF ELEVATED THUNDERSTORMS LATE TONIGHT. THESE
STORMS ARE NOT EXPECTED TO BE SEVERE...ALTHOUGH WIND GUSTS TO 50 MPH
AND HAIL TO DIME SIZE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ELEVATED NON-SEVERE THUNDERSTORMS WILL EXIT THE REGION SATURDAY
MORNING...WITH SCATTERED TO NUMEROUS THUNDERSTORMS EXPECTED TO
DEVELOP FROM LATE SATURDAY AFTERNOON INTO SATURDAY NIGHT. A RISK OF
SEVERE STORMS WILL EXIST WITH ANY LATE DAY DEVELOPMENT. DURING THIS
TIME...GOLF BALL SIZE OR LARGER HAIL...AND WIND GUSTS TO 70 MPH WILL
BE THE PRIMARY THREATS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE IN
THE LATE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY AND TONIGHT.

IAZ020>022-031-032-NEZ013-014-SDZ071-141100-
PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-UNION-
553 AM CDT FRI JUN 13 2014

.DAY ONE...TODAY AND TONIGHT

ISOLATED ELEVATED THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT...
HOWEVER SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ELEVATED NON-SEVERE THUNDERSTORMS WILL EXIT THE REGION SATURDAY
MORNING... WITH THUNDERSTORMS EXPECTED TO REDEVELOP LATE SATURDAY
AFTERNOON INTO SATURDAY NIGHT. THERE IS A MODERATE RISK OF SEVERE
STORMS WITH ANY LATE DAY DEVELOPMENT. DURING THIS TIME...GOLF BALL
SIZE OR LARGER HAIL...AND WIND GUSTS TO 70 MPH WILL BE THE PRIMARY
THREATS. ISOLATED TORNADOES WILL BE POSSIBLE IN THE LATE AFTERNOON
AND EVENING. AREAS OF HEAVY RAIN COULD ALSO PRODUCE LOCALIZED FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

The radar

The Sioux Falls radar (KFSD), 106 km away, was scanning. The volume nearest the first event began at 08:36 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Davison

When
June 14, 2:35 AM CST
Where
Davison County, 0.85 mi NW of Mitchell
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
43.730, -98.030

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 519158.